MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/03/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: surgery to remove mesh, abdominal wall abscess, irrigation and drainage, wound vac, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2012: (b)(6) medical center.(b)(6), md.History and physical.41 year old female complaining of 3 week history of abdominal pain, palpable midline mass, nausea, constipation.Hospitalized last week in purcell for bowel obstruction, discharged home.Presented to this emergency room overnight.Ct shows incarcerated ventral hernia at umbilicus.History laparotomy for gunshot wound, laparotomy/colostomy for motor vehicle collision, colostomy reversal, left below the knee amputation, open cholecystectomy, low midline ventral hernia repair.Former ½ pack per day.Weight 251.50 pounds.Exam: abdomen soft, obese; active bowel sounds.Midline hernia superior to umbilicus.Impression: incarcerated ventral hernia, probable adhesions, poor peripheral veins.Hypertension off meds.Chronic obstructive pulmonary disease.Status post below knee amputation.Plan: exploratory laparotomy, ventral hernia repair with possible mesh, probable adhesiolysis; central line.Procedure discussed in detail including risks, benefits, and alternatives.On (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis (es): incarcerated ventral hernia.Postoperative diagnosis (es): incarcerated ventral hernia.Operation performed: central line insertion.Incarcerated ventral herniorrhaphy.Indication for procedure: the patient is a 41-year old female who was admitted to the purcell hospital last week with obstructive symptoms.She was discharged home and returned to our emergency room.A ct scan was obtained at valley view, which was reported to show an incarcerated ventral hernia.Exam shows a fascial defect superior to the umbilicus.The patient has had seven laparotomies in the past.Anesthesia: general.Description of operation: ¿after anesthesia was induced, a triple lumen subclavian catheter was placed on the left using a seldinger technique.A foley catheter was inserted.A sequential compression device was used on the right leg.She has previously undergone a left below-the-knee amputation.The abdominal wall was prepped and draped in a sterile fashion.A midline incision was made from the umbilicus extending toward the xiphoid.A hernia sac was dissected from surrounding structures with electrocautery.The patient¿s abdomen is essentially locked in with adhesions.A very tedious dissection was required to free the hernia sac.There was one loop of bowel visible within the hernia sac.The adhesions were so dense and the sac so thick that it was no excised or opened.The fascial defect was closed with a combination of interrupted #1 ethibond sutures and #1 prolene in a running fashion.The subcutaneous space was approximated with 3-0 vicryl suture.The skin was closed with staples.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 50 ml.No drains were placed.There were no complications.There were no specimens.The patient was transported in stable condition to the pacu.¿ on (b)(6) 2013: (b)(6) medical center.(b)(6), md.History and physical.Complaint of one month history of abdominal pain.Went to emergency room last night; ct shows multiple upper midline hernia.One contains transverse colon.Another contains small bowel loop.Contrast barely goes beyond the incarcerated small bowel loop.Patient has now has eight laparotomies.Peritoneal cavity was found to be locked in with adhesions during repair in (b)(6) 2012.Exam: abdomen soft, obese.Active bowel sounds.Midline hernia superior to umbilicus.Impression: recurrent incarcerated ventral hernia, history of dense adhesions.Plan: ventral hernia repair, possible mesh.On (b)(6) 2013: (b)(6) division of health.(b)(6), crna.Anesthesia record.Proposed procedure(s): repair recurrent incisional ventral hernia.Weight 247 pounds.Asa 3.Implant procedure: 1.Recurrent incarcerated incisional herniorrhaphy x2.2.Placement of mesh.3.Central line insertion.Implant: gore® dualmesh® biomaterial [1dlmc04/(b)(6)] implant date: (b)(6), 2013 (hospitalization unknown).On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia x2.Postoperative diagnosis: recurrent incarcerated incisional hernia x2.Anesthesia: general anesthesia.Indication for procedure: the patient is a 43-year-old female who has undergone at least 8 major surgeries previously.An incision hernia with incarceration was repaired in (b)(6) 2012.The patient has complained of abdominal pain and some obstructive symptoms for the past month.The patient presented to the emergency room last night.A ct scan showed a distinct incisional hernia superior in the upper midline showing transverse colon within it.There was a separate incisional hernia more inferiorly with incarcerated small bowel.There were multiple other fascial defects in the midline between these 2 areas.Description of technique: ¿after anesthesia was induced, a foley catheter was inserted.An attempt was made to place a central line in the left subclavian vein unsuccessfully.Blood could be aspirated, but a guidewire could not be advanced.Eventually, a triple lumen central line was placed in the left femoral vein using a standard seldinger technique.The lines were aspirated and flushed.The line was sutured to the skin and covered with a sterile dressing.The abdominal wall was then prepped and draped in a sterile fashion.A midline skin incision was made encompassing 1 of the several previous surgical scars.Dissection at the upper end of the incision was undertaken first.Multiple hernia sacs were developed and excised with electrocautery.Eventually, a large dominant hernia sac containing the transverse colon was located.The hernia sac was dissected from surrounding structures.The transverse colon was freed from adhesions and returned to the peritoneal cavity.Separate dissection was undertaken inferiorly.A large, dominant hernia sac at the inferior end of the incision was found.This contained a loop of viable small bowel.The hernia sac was excised.The small bowel was freed from adhesions and returned to the peritoneal cavity.Multiple fascial defects were found between each of the interrupted ethibond sutures from the previous repair.The previous suture was removed, and all the hernia sacs excised to connect all of the fascial defects into 1 large defect.Extensive adhesiolysis was undertaken to free peritoneal adhesions from the abdominal wall.Electrocautery was used to dissect anterior to the abdominal wall to create a space subcutaneously for suturing.A large sheet of dualmesh was placed in the peritoneal cavity.This was sewn to the posterior aspect of the anterior abdominal wall with running #1 prolene suture.Upon completion of the suturing of the mesh, the 2 halves of the abdominal wall were placed on top of the mesh.A midline closure with running #1 prolene suture was undertaken.The subcutaneous space was irrigated with saline.A #10 jackson-pratt drain was placed in the wound and brought out through a separate stab incision.The drain was affixed to the skin with nylon.The skin was closed with staples.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 150 ml.The single drain was placed.There were no complications.There were no specimens.Given the patient¿s baseline copd and difficulty speaking long sentences preoperatively due to acute pulmonary disease, the patient was taken to the pacu and placed on a ventilator pending transfer to the icu.¿ on (b)(6) 2013: (b)(6) medical center.Implant sticker.Implant: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc04.Lot batch code: (b)(6).Manufacturer: w.L.Gore & associates.¿ the records confirm a gore® dualmesh® biomaterial (1dlmc04/(b)(6)) was implanted during the procedure.Relevant medical information: on (b)(6) 2013: (b)(6) division of health.[signature illegible].Anesthesia record.Proposed procedure(s): incision and drainage abscess.Weight 250 pounds, bmi 40+.Asa 3.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: abdominal wall abscess.Operation performed: incision and drainage of abdominal wall abscess.Anesthesia: general anesthesia.Indication for procedure: the patient is a 43-year-old who underwent recurrent ventral herniorrhaphy with mesh a week and a half ago.A piece of dualmesh was placed intraperitoneal and completely covered with the abdominal wall muscles.A jackson-pratt drain was placed in the subcutaneous space due to the large amount of adipose tissue.The drain produced minimal drainage and was removed.The patient developed a seroma in the subcutaneous space that eventually developed into an abscess.Cultures were previously obtained which grew methicillin resistant staphylococcus aureus.Description of technique: ¿after anesthesia was induced then abdominal wall was prepped and draped in a sterile fashion.The previous midline incision was opened with blunt dissection.A large amount of purulent liquid was suctioned away.The muscle wall was intact.There was no visible intraperitoneal mesh.There was actually granulation tissue which had started to form in the wound.The wound was irrigated with a pulsavac gun using 6 l of saline solution.The wound was the [sic] packed with 2 rolls of kerlix soaked in betadine.A dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 50 ml.No drains were placed.There were no complications.There were no specimens.The patient was transported to the pacu in good condition.¿ on (b)(6) 2013: (b)(6) medical center.[signature illegible].Proposed procedure(s): delayed closure abdominal wall.Anesthesia record.Weight 244 pounds, bmi 40.Asa 3.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall wound.Postoperative diagnosis: abdominal wall wound.Operation performed: delayed closure of abdominal wall wound.Anesthesia: general.Indication for procedure: the patient is a 43-year-old female admitted to the hospital after repair of a recurrent midline ventral hernia using dualmesh.The patient developed an abdominal wall wound requiring irrigation and drainage of the abdominal wall subcutaneous space on (b)(6) 20/13.A wound vac was used until the infection had cleared.She was also placed on appropriate antibiotics.The patient was returned to the operating room on this date for delayed closure of wound.Description of technique: ¿after anesthesia was induced the wound vac foam was removed.There was no purulence, odor, or sign of infection within the subcutaneous tissues of the abdominal wall.The abdominal wall was then prepped with hibiclens and draped in a sterile fashion.The wound was irrigated with pulsavac gun.A #10 jackson-pratt drain was placed in the subcutaneous space and brought out through a separate stab incision in the left lower quadrant.This was affixed to the skin with nylon.The skin was closed with staples and 2-0 nylon in an interrupted vertical mattress fashion.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 5 ml.The single drain was placed.There were no complications.There were no specimens.The patient was transported to the pacu in good condition.¿ on (b)(6) 2013: (b)(6) division of health.Nurse notes.Large midline abdominal dressing clean, dry, intact.Jackson-pratt suppressed and draining sanguineous fluid.On (b)(6) 2013: (b)(6) medical center.(b)(6) , md.History and physical.43 year old female underwent recurrent incarcerated ventral hernia repair with intraperitoneal dualmesh (b)(6) 2013.Developed methicillin-resistant staphylococcus aureus abscess in abdominal wall requiring incision and drainage, wound vac, delayed closure.Developed post closure abdominal wall abscess growing klebsiella.Abscess has persisted despite outpatient antibiotics and home health wound care.Patient states she had a methicillin-resistant staphylococcus aureus wound infection with one of her surgeries prior to august.This was not known until after discharge in september.Exam: abdomen soft, obese.Active bowel sounds.Midline incision intact.Purulent flowing out multiple small openings in lower half of incision.No cellulitis.Impression: abdominal wall abscess- methicillin-resistant staphylococcus aureus and klebsiella.Status post recurrent incarcerated ventral hernia repair with mesh.Status post incision and drainage abdominal wall, wound vac, delayed closure.Plan: admit, ct scan to rule out intra-abdominal abscess, or tomorrow to incision and drain.On (b)(6) 2013.(b)(6) division of health.(b)(6), crna.Anesthesia record.Proposed procedure: incision and drainage abdominal wall abscess, removal mesh.Weight 105 kg.Morbid obesity.2 suicide attempts (shot self with gun, over dose on pills).Asa 3.Explant procedure: 1.Incision and drainage of abdominal wall abscess.2.Removal of dual mesh.Explant date: on (b)(6) 2013).On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: abdominal wall abscess.Anesthesia: general.Indication for procedure: the patient is a 43-year-old female who recently underwent repair of a recurrent incarcerated ventral hernia with placement of dualmesh posterior to the abdominal wall.The patient developed a subcutaneous abscess which was drained.A wound vac was used postoperatively.A delayed closure was then performed.The patient insisted on going home the following day and was discharged from the hospital.The patient was seen in the clinic with continued drainage from the incision.She was readmitted to the hospital.A ct scan showed a subcutaneous abscess.The radiologist thought that there was a fistula from the transverse colon to the abdominal wall mesh.Description of technique: ¿after anesthesia was induced, the midline incision was opened up.Minimal purulence was suctioned away.Dissection was made down to the abdominal wall muscle in the midline.The previous suture was removed gaining access to the dualmesh behind the abdominal wall muscles.The dualmesh with all of its prolene sutures were removed.There was no bowel involvement in the wound.The omentum was very thickened and could be dissected from the abdominal wall only with some care.There was no evidence of any bowel leakage anywhere in the peritoneal cavity.There was some sort of small defect in the center portion of the omentum, but there was no abscess or bowel contents within it.No dissection was undertaken in this area to prevent bowel injury.The abdominal wall muscles were closed with running #1 pds suture.The wound was irrigated with a pulsavac gun.The wound was then packed with saline-soaked kerlix.A dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 100 ml.No drains were placed.There were no complications.The specimens were the cultures and the mesh.The patient was transported to the pacu in good condition.¿ relevant medical information: on (b)(6) 2013: (b)(6) assoc; inc.(b)(6), md, fcap.Pathology.Clinical preoperative diagnosis: abdominal wall abscess.Source of specimen: abdominal mesh for gross only.Gross description: received in formalin is a flat portion of abdominal mesh which measured 20 x 5 x 0.2 cm.Diagnosis: abdominal mesh.On (b)(6) 2013: (b)(6) division of health.(b)(6), crna.Anesthesia record.Proposed procedure: exploratory laparotomy possible bowel resection possible ostomy.Weight 108 kg.Asa 4e.On (b)(6) 2013: (b)(6) division of health.(b)(6), rn.Nurse notes.Weight 232 pounds.E-cigarettes x 2 weeks; half a pack per day x 27 years.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: bowel leak.Postoperative diagnosis: 1.Small bowel fistula.2.Small bowel enterotomy.Operation performed: exploratory laparotomy with repair of small bowel fistula and small bowel enterotomy.Anesthesia: general.Indication for procedure: the patient is a 43-year-old female whose original surgery in august was repair of a recurrence ventral hernia with dualmesh placed intraperitoneally.The patient had a postoperative wound infection requiring incision and drainage, following by application of a wound vac and then delayed closure.The patient developed a recurrent abdominal wall wound requiring readmission to the hospital.The intraperitoneal dualmesh was removed in the operating room 3 days prior to this procedure.The muscle closure at that time was largely intact.The dualmesh was removed.There was a very thickened omentum densely adherent to the mesh and the anterior abdominal wall.There was no bowel drainage noted during that procedure.There was a small defect in the center of the omentum without drainage at that time.The patient did well postoperatively with a wound vac in place.Bowel contents were noted coming from the incision the evening of surgery prompting return to the operating room.Description of operative technique: ¿after anesthesia was induced, a foley catheter was inserted.A central line was already indwelling.The dressing was removed from the abdominal incision.Bowel contamination was grossly cleaned away.The abdominal wall was then prepped and draped.The sutures closing the abdominal wall muscles were removed from the midline.There was bowel drainage from the central portion of the muscle closure.The muscle were very thickened, stiff, and inflamed.The omentum was then noted in the wound.As before, it was very thickened, stiff and inflamed.In the center portion of the incision, a piece of bowel had protruded into the omentum and had an obvious opening in it.Bowel contents were suctioned away from the bowel in both directions through the fistula.This was temporarily closed with running 3-0 vicryl suture.A very tedious dissection, requiring more than 2 hours, was then undertaken trying to free up this loop of small bowel.A very tedious dissection to dissect through the omentum was undertaken.This led to a small enterotomy on a second loop of small bowel just inferior and attached to the first loop of small bowel.That enterotomy was also temporarily closed with running 3-0 vicryl suture.Despite tedious dissection, lasting more than 2 hours, the 2 loops of small bowel could not freed from the surrounding abdominal wall and omentum.It was recognized that a resection of small bowel back to normal bowel wall was not possible, and further dissection was likely to lead to multiple additional enterotomies, which would be difficult to manage.At this point, it was elected to repair the 2 loops of small bowel as they lay in place, rather than trying to free them further or perform a resection.The small bowel fistula and the small bowel enterotomy were separately closed with transverse fires of linear cutter staplers.The fistula closure had a small defect in the central portion of it after the stapling.This was closed with full-thickness running 3-0 vicryl suture.All staple lines and the suture line were than imbricated with interrupted 3-0 vicryl suture.The exposed portion of the abdominal cavity and the abdominal wall were then irrigated with saline solution.It was obvious that the muscle wall could not be reapproximated with sutures, which would have just torn through the thickened but friable muscle layers.It was elected to leave the muscle wall open.A double-layer sheet of vicryl mesh was placed over the exposed loops of small bowel and omentum.This was affixed around its edge with running vicryl suture.This layer of mesh was placed between the omentum and the abdominal wall muscles.A second double-layer sheet of mesh was then placed on top of the abdominal wall muscle adjacent to the very thickened subcutaneous adipose tissue layer.This was affixed with interrupted vicryl sutures around its edges.There was no way to reapproximate the subcutaneous adipose tissue.The skin edges were brought close to each other with multiple #2 nylon sutures passed through red rubber catheter bolsters.This accomplished essentially closure of the skin, leaving small gaps between the sutures and at each end for drainage of fluid.A bulky dressing was then applied.The patient tolerated the procedure well.The estimated blood loss was 50 ml.No drains were placed.There were no specimens.The surgery ended after midnight.Given the patient¿s history of respiratory difficulties following the initial hernia repair, the patient was transported to the icu and placed on a ventilator overnight.¿ on (b)(6) 2013 [assigned]: (b)(6) medical center [assigned].Implant record [handwritten].Implant: vicryl mesh 12 x 12.On (b)(6) 2013: (b)(6) medical center.(b)(6), md.Discharge summary.Admitting diagnosis: 1.Abdominal wall abscess.2.Methicillin-resistant staphylococcus aureus, klebsiella, and enterococcus wound culture.Discharge diagnosis: 1.Abdominal wall abscess.2.Methicillin-resistant staphylococcus aureus, klebsiella, and enterococcus wound culture.3.Small bowel fistula.4.Protein-calorie malnutrition.5.Hypomagnesemia.6.Anemia of chronic disease.Disposition: transfer to (b)(6) medical center to the care of dr.(b)(6) (colorectal surgery).Discharge condition: stable.Hospital stay: she was taken to the operating room (b)(6) 2013.And incision and drainage of the abdominal wall abscess was performed.The abdominal wall midline closure was taken down to allow for removal of the dualmesh.The preoperative ct scan was ready by the radiologist as a condition worrisome for a colonic fistula.There was no bowel leakage at the time of surgery.Abdominal wall muscles were then closed.A wound vac was placed.On 3rd postoperative day, bowel contents were noted coming through the wound on the abdominal wall skin.Patient was returned to operating room (b)(6) 2013.Two loops of small bowel had herniated through the previous abdominal wall closure.A very tedious 2-hour adhesiolysis was undertaken to try to free up the 2 loops of small bowel.One of them had an obvious fistula to it.Despite a very concerted effort, the loops of bowel could not be freed due to the extreme induration, as expected in a postoperative situation.An enterotomy was made in the 2nd loop of small bowel.It became apparent the 2 loops of bowel could not be freed to enable a small bowel resection.The 2 bowel openings were repaired in place.A double layer of vicryl mesh was placed on top and affixed to the posterior surface of the abdominal wall muscles.A second double layer of vicryl mesh was then placed on top.Nine days postoperatively, bowel contents were, again, seen in the wound.A ct scan was obtained, which did not show an intraperitoneal abscess or large fluid collection.I discussed the situation with dr.(b)(6) at (b)(6) medical center.He recommended that a wound vac be placed in wound and patient kept nothing by mouth on total parenteral nutrition with double layers of vicryl mesh between the wound vac foam and the small bowel.He felt the risk of injury to the bowel from the wound vac was minimal.This treatment plan was instituted (b)(6) 2013.The wound vac foam was changed 2 days later, and large amount of bowel contents were noted within the wound.The wound care nurse was not comfortable replacing the wound vac with the bowel leak being evident.I spoke with dr.(b)(6), a colorectal surgeon at (b)(6) medical center, as dr.(b)(6) was currently out of town.He agreed to receive the patient in transfer at (b)(6) medical center.The patient was maintained on antibiotics and total parenteral nutrition with dakin¿s wet-to-dry local wound care until an icu bed was available.The patient was transported in stable condition to (b)(6) medical center (b)(6) 2013.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12037598
Report Number3003910212-2021-01241
Device Sequence Number11587928
Product Code FTL
UDI-Device Identifier00733132600977
UDI-Public00733132600977
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2017
Device Model Number1DLMC04
Device Catalogue Number1DLMC04
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer06/21/2021
12/10/2021
12/10/2021
Initial Report FDA Received Date06/21/2021
Supplement Report FDA Received Date07/01/2021
12/15/2021
08/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/23/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age43 YR
Patient SexUnknown
Patient Weight48 KG